Wisconsin, 2011

Hail in Wisconsin, July 31, 2011

July 31, 2011 · NWS ARX · 4 events in 1 county or zone

Scattered thunderstorms developed during the afternoon of July of 31st ahead of a cold front that extended from northern Wisconsin into southern Minnesota. Some of these storms became strong enough to produce some hail and a funnel cloud near Alma Center (Jackson County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Scattered thunderstorms developed during the afternoon of July of 31st ahead of a cold front that extended from northern Wisconsin into southern Minnesota. Some of these storms became strong enough to produce some hail and a funnel cloud near Alma Center (Jackson County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 31, 1:08 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 31, 1:08 PM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
208 PM CDT SUN JUL 31 2011

.SHORT TERM...THROUGH WEDNESDAY

SURFACE ANALYSIS THIS AFTERNOON SHOWS A WEAK COLD FRONT STRETCHING
ACROSS THE CENTRAL PARTS OF BOTH MINNESOTA AND WISCONSIN.

NOT MUCH HAPPENING YET ALONG THE FRONT WITH VISIBLE SATELLITE
SHOWING SOME BROKEN CLOUD COVER ALONG AND BEHIND THE FRONT.
OBJECTIVE ANALYSIS SHOWS PLENTY OF SB CAPE IN PLACE AHEAD OF THE
FRONT WITH 3000-4000 J/KG IN PLACE ACROSS THE FORECAST AREA. THE
EFFECTIVE SHEAR IN THE VICINITY OF THE FRONT IS AROUND 35 KNOTS
BUT THERE IS ONLY SOME WEAK MOISTURE CONVERGENCE. THE MESO MODELS
TODAY SHOW A WIDE VARIETY OF SOLUTIONS AS TO WHAT MAY HAPPEN FOR
THE REMAINDER OF THE AFTERNOON INTO THE EVENING. THE 31.15Z HRRR
AND SEVERAL OF THE PREVIOUS RUNS DEVELOP CONVECTION ALONG THE
FRONT OVER WISCONSIN FIRST AND THEN BACK INTO MINNESOTA DROPPING
THE ACTIVITY ALMOST STRAIGHT SOUTH ACROSS THE AREA THROUGH THE
EARLY EVENING. THE 31.12Z EAST ARW IS MUCH LESS EMPHATIC WITH THE
DEVELOPMENT SHOWING JUST SOME SCATTERED ACTIVITY ACROSS WISCONSIN.
THE 31.12Z SPC WRF OFFERS UP YET ANOTHER SOLUTION WITH ACTIVITY
DEVELOPING ALONG THE FRONT OVER WISCONSIN AND ALONG THE
NORTH/SOUTH DAKOTA AND MINNESOTA BORDER. THIS ACTIVITY IS THEN
SHOWN TO FILL IN A LINE ALONG THE FRONT ACROSS MINNESOTA WITH ALL
THE ACTIVITY THEN DROPPING SOUTH THROUGH THE EVENING AND
OVERNIGHT. WITH SO MUCH UNCERTAINTY BECAUSE OF THE LACK OF A SHORT
WAVE TROUGH TO HELP FOCUS DEVELOPMENT...HAVE STARTED WITH SOME 20
TO 40 PERCENT CHANCES THROUGH THE EARLY EVENING DROPPING BACK TO
JUST A 20 FOR THE LATE EVENING. EXPECTING THE ACTIVITY TO
DISSIPATE QUICKLY AFTER SUNSET AS THE CAPE DIMINISHES.
AGAIN...WITHOUT A SHORT WAVE TROUGH TO HELP PROVIDE SOME
FORCING...EXPECTING THE OVERNIGHT TO BE DRY.

THE WEAK FRONT WILL STILL BE OVER THE AREA MONDAY AND ONCE AGAIN
CAN NOT TOTALLY RULE OUT SOME ACTIVITY DEVELOPING ALONG THE FRONT.
SUPPORT REMAINS WEAK ALONG THE FRONT...BUT THE MODELS DO SHOW A
SHORT WAVE TROUGH TOPPING THE UPPER LEVEL RIDGE AXIS NEAR THE
CANADIAN BORDER. THIS WILL HAVE TO BE WATCHED AS IT COULD BE CLOSE
ENOUGH TO PROVIDE JUST ENOUGH LIFT TO HELP FOCUS SOME DEVELOPMENT.

THE BETTER CHANCES FOR RAIN LOOKS TO BE MONDAY NIGHT INTO TUESDAY.
ANOTHER SHORT WAVE TROUGH IS EXPECTED TO BE COMING UP THE BACK
SIDE OF THE UPPER LEVEL RIDGE. A COLD FRONT WILL BE MOVING ACROSS
THE DAKOTAS WITH AN AREA OF SURFACE LOW PRESSURE ALONG IT. THE
STALLED FRONT OVER THE AREA IS EXPECTED TO ACT LIKE A WARM FRONT
ACROSS MINNESOTA INTO THE LOW OVER THE DAKOTAS. AS THE LOW LEVEL
JET KICKS IN...AN MCS IS EXPECTED TO FORM NORTH OF THE
STALLED/WARM FRONT AHEAD OF THE SHORT WAVE TROUGH OVER THE
DAKOTAS. ONCE THIS ACTIVITY GETS ROLLING MONDAY EVENING THE
MAJORITY OF THE MODELS THEN SUGGESTS IT WILL MOVE EAST WITH THE
MEAN FLOW OVER THE UPPER LEVEL RIDGE TOWARD THE UPPER PENINSULA OF
MICHIGAN. WITH THIS TRACK...THE SOUTHERN PART OF THE MCS COULD
MOVE ACROSS THE NORTHERN PARTS OF THE FORECAST AREA. THE COLD
FRONT WILL THEN BE MOVING ACROSS THE FORECAST AREA TUESDAY. BOTH
THE 31.12Z NAM AND GFS SHOW A SECONDARY SHORT WAVE TROUGH BEHIND
THE WAVE RESPONSIBLE FOR THE MCS. THIS SECONDARY WAVE SHOULD TOP
THE RIDGE AXIS AND DROP SOUTHEAST ACROSS LAKE SUPERIOR AND
NORTHERN WISCONSIN. THE NAM INDICATES UP TO 3000 J/KG OF ML CAPE
SHOULD BUILD AHEAD OF THE FRONT AND WITH THE FORCING FROM THE
SHORT WAVE TROUGH...CONVECTION SHOULD BUILD SOUTH ALONG THE FRONT
WITH THE ENTIRE AREA HAVING A CHANCE FOR SOME RAIN. THE SHEAR
ALONG THE FRONT LOOKS TO BE CONFINED TO THE 0-3KM LAYER WITH
VALUES OF 25 TO 30 KNOTS. DEPENDING ON THE CLOUD COVER...IF THE
CAPE CAN BE REALIZED THAT THE MODELS ARE SHOWING...THERE WILL BE A
THREAT FOR SOME DAMAGING WINDS. WARM CLOUD DEPTHS LOOKS TO BE 4 TO
4.5 KM WHICH WOULD ONCE AGAIN SUGGEST THE POTENTIAL FOR SOME HEAVY
RAIN AND POSSIBLE FLOODING.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY

ALL THE MODELS AGREE THAT HIGH PRESSURE AT THE SURFACE WILL BE
OVER THE AREA AT THE BEGINNING OF THE PERIOD. AN AREA OF LOW
PRESSURE IS EXPECTED TO DEVELOP OVER THE LOWER PLAINS AND THEN
MOVE NORTHEAST TOWARD THE REGION FOR THE END OF THE WEEK. PLENTY
OF DIFFERENCES ON THE TIMING OF THIS WITH THE GFS BEING THE
QUICKEST TO BRING THE LOW OUT WITH RAIN COMING INTO THE AREA BY
LATE WEDNESDAY NIGHT. THE 31.00Z ECMWF AND 31.12Z GEM ARE SLOWER
AND HOLD THE RAIN BACK UNTIL THURSDAY. MODEL DIFFERENCES CONTINUE
WITH HOW LONG THE RAIN WILL HANG AROUND AND WHETHER A SURFACE HIGH
WILL BUILD IN TOWARD THE FIRST PART OF THE WEEKEND. WILL CARRY
SOME LOW END RAIN CHANCES FOR THE WEEKEND AS AT SOME POINT BOTH
THE ECMWF AND GFS SHOW RAIN REDEVELOPING AHEAD OF ANOTHER SURFACE
LOW DEVELOPING OVER THE PLAINS.

&&

.AVIATION...

LOOK FOR THE SCATTERED SHRA/TS ACTIVITY ACROSS THE AREA TO DIMINISH
AFTER SUNSET WITH LOSS OF SURFACE HEATING. OTHERWISE...VFR
CONDITIONS EXPECTED TO PREVAIL THROUGH MOST OF THE OVERNIGHT HOURS.
WITH RAINFALL FROM TODAY AND MUGGY AIRMASS IN PLACE...THERE WILL
LIKELY BE SOME FOG DEVELOPMENT AFTER MIDNIGHT...LASTING THROUGH
ABOUT 14Z. RIGHT NOW...WENT WITH 5SM BR FROM 09-14Z AT BOTH
KRST/KLSE SITES WITH SCT003 STRATUS AT KLSE IN THE RIVER CHANNEL. IF
HEAVIER RAINFALL DOES OCCUR AT THE TAF SITES TODAY...MAY HAVE TO HIT
FOG HARDER IN THE TAFS. WILL PASS THIS CONCERN ONTO THE EVENING
FORECASTER FOR THE 01.00Z TAF ISSUANCE AS HE WILL SEE THE OUTCOME OF
RAINFALL FROM TODAYS CONVECTION.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...04
AVIATION...DAS
Hazardous weather outlook, Jul 31, 4:00 AM CST, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CDT SUN JUL 31 2011

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-011000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
500 AM CDT SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND EVENING. IF STORMS DEVELOP...THEY COULD BECOME STRONG TO
SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SMALL STORM CHANCES WILL CONTINUE ON MONDAY...BUT SEVERE
WEATHER IS NOT ANTICIPATED AT THIS TIME.

A THUNDERSTORM COMPLEX WILL DROP SOUTHEAST ACROSS THE REGION
OVERNIGHT MONDAY...PERSISTING ACROSS NORTHERN PORTIONS OF THE AREA
ON TUESDAY. MEANWHILE...AN ASSOCIATED COLD FRONT WILL SERVE AS THE
FOCUS FOR FURTHER STORM DEVELOPMENT TUESDAY AFTERNOON AND EVENING.
ALL THESE STORMS WILL HAVE THE ABILITY TO BECOME STRONG TO SEVERE.
DAMAGING WINDS...LARGE HAIL...AND FLASH FLOODING FROM HEAVY RAIN
WILL BE THE THREATS.

MORE THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY AND FRIDAY. ITS
TOO EARLY TO DISCERN IF THERE WOULD BE A SEVERE RISK WITH
ANY OF THIS ACTIVITY.

HEAT INDICES COULD REACH 100 TO 105 DEGREES OVER PARTS OF
NORTHEAST IOWA AND SOUTHWEST WISCONSIN ON MONDAY AND TUESDAY. HEAT
ADVISORIES MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

A FEW SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON AND
EVENING...AND THEN AGAIN TUESDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

RIECK

In the hours before

Special weather statement, Jul 31, 3:40 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
440 PM CDT SUN JUL 31 2011

WIZ029-034-312245-
CLARK-JACKSON-
440 PM CDT SUN JUL 31 2011

AT 435 PM...DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM
OVER HUMBIRD...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL AND HEAVY RAIN MAY ACCOMPANY
THIS STRONG THUNDERSTORM.

THE STRONG THUNDERSTORM WILL BE NEAR...
  MERRILLAN...WILDCAT MOUND AROUND 450 PM...
  BRUCE MOUND AROUND 500 PM...
  LAKE ARBUTUS...HATFIELD AROUND 510 PM...
  EAST FORK CAMPGROUND AROUND 520 PM...
  THE BLACK RIVER CORRECTIONAL CENTER AROUND 530 PM...

BE ALERT FOR STORMS THAT MAY PRODUCE LARGE HAIL. MOVE INDOORS AND
AWAY FROM WINDOWS IF A WARNING IS ISSUED.

PREPARE NOW FOR POSSIBLE STRONG TO DAMAGING THUNDERSTORM WIND GUSTS.
MOVE INDOORS AND AWAY FROM WINDOWS IF A WARNING IS ISSUED.

HALBACH

The radar

The La Crosse radar (KARX), 72 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Jackson

When
July 31, 3:55 PM CST
Where
Jackson County, 0.85 mi NE of Alma Center
Measured
1 in hail
Reported by
Public
Coordinates
44.440, -90.910

Hail, Jackson

When
July 31, 4:10 PM CST
Where
Jackson County, 0.49 mi W of Merrillan
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
44.450, -90.840

Hail, Jackson

When
July 31, 4:25 PM CST
Where
Jackson County, Hatfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.420, -90.730

Funnel Cloud, Jackson

When
July 31, 4:25 PM CST
Where
Jackson County, 0.85 mi NE of Alma Center
Reported by
Law Enforcement
Coordinates
44.440, -90.910

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330714, 330717, 330715, 330716.